Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this freeze warning at Oct 14, 2021, 1:45 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 15, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2021, 1:45 PM MDT (19:45 UTC)
- In effect from
- Oct 15, 2021, 12:00 AM MDT
- Expired
- Oct 15, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WWUS73 KGLD 141945 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 145 PM MDT Thu Oct 14 2021 COZ090>092-150345- /O.UPG.KGLD.FR.Y.0002.211015T0600Z-211015T1500Z/ /O.NEW.KGLD.FZ.W.0001.211015T0600Z-211015T1500Z/ Yuma-Kit Carson-Cheyenne- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 145 PM MDT Thu Oct 14 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Yuma, Kit Carson and Cheyenne Counties. * WHEN...From midnight tonight to 9 AM MDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ041-150345- /O.EXA.KGLD.FR.Y.0002.211015T0600Z-211015T1500Z/ Greeley- Including the city of Tribune 145 PM MDT Thu Oct 14 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Greeley County. * WHEN...From midnight tonight to 9 AM MDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ001-013-027-NEZ079-150345- /O.CON.KGLD.FR.Y.0002.211015T0600Z-211015T1500Z/ Cheyenne-Sherman-Wallace-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, and Benkelman 145 PM MDT Thu Oct 14 2021 /245 PM CDT Thu Oct 14 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 9 AM MDT /10 AM CDT/ FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Kansas, Sherman, Cheyenne and Wallace Counties. In Nebraska, Dundy County. * WHEN...From midnight MDT /1 AM CDT/ tonight to 9 AM MDT /10 AM CDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Kauffman
2 follow-up statements
919 WWUS73 KGLD 150229 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 829 PM MDT Thu Oct 14 2021 COZ090>092-151500- /O.CON.KGLD.FZ.W.0001.211015T0600Z-211015T1500Z/ Yuma-Kit Carson-Cheyenne- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 829 PM MDT Thu Oct 14 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Kit Carson, Yuma and Cheyenne Counties. * WHEN...From midnight tonight to 9 AM MDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ001-013-027-041-NEZ079-151500- /O.CON.KGLD.FR.Y.0002.211015T0600Z-211015T1500Z/ Cheyenne-Sherman-Wallace-Greeley-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, Tribune, and Benkelman 829 PM MDT Thu Oct 14 2021 /929 PM CDT Thu Oct 14 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 9 AM MDT /10 AM CDT/ FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Kansas, Greeley, Sherman, Cheyenne and Wallace Counties. In Nebraska, Dundy County. * WHEN...From midnight MDT /1 AM CDT/ tonight to 9 AM MDT /10 AM CDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
817 WWUS73 KGLD 151505 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 905 AM MDT Fri Oct 15 2021 COZ090>092-151615- /O.EXP.KGLD.FZ.W.0001.000000T0000Z-211015T1500Z/ Yuma-Kit Carson-Cheyenne- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 905 AM MDT Fri Oct 15 2021 ...FREEZE WARNING HAS EXPIRED... Temperatures have increased into the upper 30s to lower 40s this morning, allowing the freeze warning to expire. $$ KSZ001-013-027-041-NEZ079-151615- /O.EXP.KGLD.FR.Y.0002.000000T0000Z-211015T1500Z/ Cheyenne-Sherman-Wallace-Greeley-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, Tribune, and Benkelman 905 AM MDT Fri Oct 15 2021 /1005 AM CDT Fri Oct 15 2021/ ...FROST ADVISORY HAS EXPIRED... Temperatures have increased into the lower 40s this morning, allowing the frost advisory to expire. $$ Kauffman
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 11:50 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 14, 11:50 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1150 AM MDT Thu Oct 14 2021
.SHORT TERM...(Today through Saturday night)
Issued at 345 AM MDT Thu Oct 14 2021
Skies are clear this morning with observed temperatures currently in
the 30s along and west of Highway 83. Winds are expected to remain
light this morning along with clear skies. Frost is possible this
morning for areas primarily along and north of Interstate 70. No
changes have been made to the Frost Advisory which is in effect
until 9AM MDT/10AM CDT.
Today, a trough over northern Colorado and southern Wyoming will
move into the region with southwest flow aloft over the Tri-State
area. Cooler air will filter into the region which will result in
high temperatures being anywhere from ten to twenty degrees below
normal. Expected highs will range from the low 50s to low 60s.
Normal highs are typically in the upper 60s to low 70s. Made
mention of a few slight PoPs during the afternoon as the trough
begins to move into the area. Confidence is not high in these minor
PoPs, but felt that a mention was needed given the HRRR's
persistence.
Showers are expected this evening and into the overnight hours,
beginning in eastern Colorado before shifting into Kansas and
Nebraska. After midnight, the focus of the precipitation is for
areas mainly south of Interstate 70. As temperatures fall
overnight, there is a potential for rain mixing with snow in eastern
Colorado. Precipitation is expected to taper off by sunrise with
little to no snow accumulation expected. Areas along and west of a
line from McCook to St. Francis to Cheyenne Wells will have low
temperatures near or below freezing. For these areas that receive
precipitation, the combination of cold temperatures and
precipitation may result in some slick elevated surfaces.
Friday, the trough progresses eastward, out of the region with
northwest flow setting up over the Tri-State area. Temperatures
will remain on the cooler side of things, primarily in the 50s.
Elevated to near critical fire weather conditions will be possible
for a few hours Friday afternoon where minimum relative humidity
values fall into the upper teens to low 20s and wind gusts of up to
35 mph will be possible. The lowest RH values are not expected to
line up with the strongest winds, so this will help to limit any
major concerns for fire weather issues.
Friday night, temperatures are a concern for agricultural interests.
Overnight lows are expected to fall to or below freezing for the
majority of the Tri-State area. Areas along and west of the
Colorado, Kansas, and Nebraska border may experience temperatures
dropping into the 20s for several hours early Saturday morning.
Clear skies and relatively light winds will allow temperatures to
drop quickly.
Expect a warm up on Saturday as an amplifying ridge moves across the
western CONUS and northwest flow aloft persists over the region.
High temperatures will range from the mid-60s to low 70s. Elevated
fire weather conditions will be possible for areas along and west of
Highway 27 as minimum RH values fall to the mid to upper teens in
the afternoon. Winds will be the limiting factor as they are
expected to be fairly light. Overnight low temperatures are
expected to fall into the 30s across the entire region.
.LONG TERM...(Sunday through Wednesday)
Issued at 218 AM MDT Thu Oct 14 2021
The broad ridge aloft across the central U.S. shifts east on
Monday and Monday night as a trough makes its way through the
Intermountain region and across the central Rockies. Model
solutions are not consistent in the position and timing of this
trough moving east of the Rockies. The GFS lags well behind the
ECMWF, becoming nearly 180 degrees out of phase by Wednesday as
the ECMWF has a ridge amplifying over the central Rockies while
the GFS has a low center lifting out across the central High
Plains.
Given the differences in the pattern aloft, it is surprising how
little difference there is in the surface pattern during the same
time period. On Sunday and Sunday night a large area of high
pressure expands across the southeast U.S. with a deepening lee
trough extending along the Front Range from Montana into northern
New Mexico. By Monday night, the surface trough stretches from the
northern plains into the Texas Panhandle region, identifying the
location of a cold front sweeping across the region. A colder area
of high pressure will follow this front, bringing high
temperatures in the 70s on Sunday and Monday down into the 60s by
Wednesday. Low temperatures ranging from the middle 30s to upper
40s will also dip closer to freezing across an increasing portion
of the area on Wednesday and Thursday mornings.
With dry conditions currently expected in the long term period,
the focus is on temperatures and relative humidity values. Warm
temperatures on Sunday and Monday along with dry conditions and
breezy south winds will produce elevated fire weather conditions
along and west of the eastern Colorado border. As colder
temperatures move into the area from Tuesday through Wednesday,
there is an increasing possibility of more widespread frost and
freeze early Wednesday morning and again on Thursday morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu Oct 14 2021
VFR conditions are anticipated through the end of the 18Z TAF
period at KMCK and KGLD. Winds are expected to remain generally
around 5-10 kts today, shifting towards the NW this evening.
Beginning around 12Z Friday morning, winds will begin to increase
to 10-15 kts with gusts gradually increasing up to 25 kts towards
through the end of the period as an upper trough moves across the
area.
Light showers may impact KGLD this afternoon; however,
confidence is low that the showers will reach the surface.
Confidence begins to improve around 05Z as guidance suggest
showers within the vicinity through ~09Z. KMCK may see drizzle to
light showers this afternoon through ~01Z as a cluster of showers
move along the KS/NE border. Ceilings are expected to remain less
than 100 into early Friday morning, then improve towards the end
of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Frost Advisory from midnight MDT /1 AM CDT/ tonight to 9 AM MDT
/10 AM CDT/ Friday for KSZ001-013-027.
CO...Frost Advisory from midnight tonight to 9 AM MDT Friday for
COZ090>092.
NE...Frost Advisory from midnight tonight to 9 AM MDT Friday for
NEZ079.
&&
UPDATE...KMK
SHORT TERM...AW
LONG TERM...LOCKHART
AVIATION...KMKHazardous weather outlook, Oct 14, 9:05 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 905 AM MDT Thu Oct 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151515- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 905 AM MDT Thu Oct 14 2021 /1005 AM CDT Thu Oct 14 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A Frost Advisory goes into effect at 12 AM MDT (1 AM CDT) and continues through 9 AM MDT (10 AM CDT) Friday for counties along and west of Highway 27. Temperatures are expected to fall into the low to mid-30s overnight for several hours. Winds will be slightly stronger than they are this morning. Elevated to near critical fire weather conditions are expected Friday afternoon, mainly along and west of Highway 27. Elevated fire weather conditions are possible Saturday through Monday afternoons. Freezing and sub freezing temperatures are expected across much of the Tri-State area during the overnight and early morning hours tonight through Sunday. Friday night, widespread temperatures at or below freezing are possible for a prolonged period of time. Low temperatures for portions of eastern Colorado may dip into the mid- 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. Spotters are encouraged to report any fire related concerns to local dispatch centers.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:22 AM MDT | Frost Advisory | GLD | Cheyenne, Kit Carson, Yuma | 30 hr |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.